Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 85, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 23, 2018, 6:01 PM MDT for Guadalupe County, San Miguel County, New Mexico. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2018, 6:01 PM MDT (00:01 UTC)
- Expired
- May 23, 2018, 7:00 PM MDT
- In force
- 59 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Guadalupe County, NM, San Miguel County, NM
The radar
The Cannon AFB radar (KFDX), 120 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 2:14 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4158 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
610
WUUS55 KABQ 240001
SVRABQ
NMC019-047-240100-
/O.NEW.KABQ.SV.W.0085.180524T0001Z-180524T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
601 PM MDT WED MAY 23 2018
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
South central San Miguel County in northeastern New Mexico...
North central Guadalupe County in east central New Mexico...
* Until 700 PM MDT.
* At 600 PM MDT, a severe thunderstorm was located 10 miles north of
Colonias, or 24 miles northwest of Santa Rosa, moving east at 20
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
south central San Miguel and north central Guadalupe Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to shelter inside a strong building. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3510 10456 3522 10504 3553 10476 3540 10447
TIME...MOT...LOC 0000Z 273DEG 16KT 3527 10486
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
242 follow-up statements
109
WWUS55 KABQ 240031
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
631 PM MDT WED MAY 23 2018
NMC019-240040-
/O.CAN.KABQ.SV.W.0085.000000T0000Z-180524T0100Z/
Guadalupe-
631 PM MDT WED MAY 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GUADALUPE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern New Mexico.
LAT...LON 3522 10452 3522 10504 3553 10476 3540 10447
TIME...MOT...LOC 0030Z 273DEG 16KT 3526 10469
$$
NMC047-240100-
/O.CON.KABQ.SV.W.0085.000000T0000Z-180524T0100Z/
San Miguel-
631 PM MDT WED MAY 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTH CENTRAL SAN MIGUEL COUNTY...
At 630 PM MDT, a severe thunderstorm was located 13 miles northeast
of Colonias, or 22 miles north of Santa Rosa, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of south
central San Miguel County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3522 10452 3522 10504 3553 10476 3540 10447
TIME...MOT...LOC 0030Z 273DEG 16KT 3526 10469
HAIL...1.00IN
WIND...60MPH
$$
24546
WWUS55 KABQ 240052
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
652 PM MDT WED MAY 23 2018
NMC047-240102-
/O.EXP.KABQ.SV.W.0085.000000T0000Z-180524T0100Z/
San Miguel-
652 PM MDT WED MAY 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SAN MIGUEL
COUNTY WILL EXPIRE AT 700 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern New Mexico.
LAT...LON 3522 10452 3522 10504 3553 10476 3540 10447
TIME...MOT...LOC 0052Z 273DEG 16KT 3526 10458
$$
DPorterWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 5:21 PM MDT, 40 minutes earlier.
Area forecast discussion, May 23, 5:21 PM MDT, 40 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 521 PM MDT Wed May 23 2018 .AVIATION... 00Z TAF CYCLE SHRA/TSRA will continue to move northeast around 20 kt as they progress across the eastern plains this evening. TSRA will be strong to locally severe with large hail, high winds, torrential rainfall, and frequent cloud to ground lightning strikes. Low clouds will redevelop again tonight along and east of the central mt chain in the wake of the storm activity. Confidence however is not as high on coverage of clouds and potential IFR impacts. && .PREV DISCUSSION...221 PM MDT Wed May 23 2018... .SYNOPSIS... Another round of afternoon thunderstorm activity has begun across eastern New Mexico today with several storms becoming severe producing large hail. A few storms could become tornadic across the southeast. Storm activity will gradually move east into Texas this evening. Thursday will see lesser thunderstorm activity with the main focus starting over the Sacramento Mountains moving over southeastern NM. Drier air and warmer temperatures move in across the state Friday and through the weekend. && .DISCUSSION... Today's crop of afternoon t-storm activity has begun to fire off the eastern slopes of the ctrl mtn chain. SW flow aloft remains with sfc Gulf moisture remaining, allowing for plenty of MLCAPE upwards of 3000 J/kg. The one limiting factor will be the bulk shear only reaching up to about 30 kts, while still strong enough to allow for severe, storms today will once again likely be pulsy. Directional shear will be such to allow for the potential of an isolated tornado or two in the strongest cells across the southeast. The HRRR has continued to show the strongest cells remaining over the eastern third of the state, moving into Texas sunset. Areas that have already received good rainfall amounts in the previous days will be at risk for localized flash flooding from strong downpours. SW flow will will weaken Thursday with ridging starting to build over southern NM. Enough Gulf moisture will still linger over the far SE to allow for a few more storms firing off the Sacramento Mtns and Chaves County. The rest of the state will continue to see drier air moving in with warmer temperatures. All areas will see PoPs fall to nil Friday with well above normal temperatures. Temperatures continue to rise Saturday before falling across the west Sunday as a large upper low moves into the Great Basin. SW flow will strengthen across the east Sunday increasing the risk of critical fire weather. Temperatures trend back up across the west, while remaining well above normal across the east early next week. Increased chances for precipitation may return by mid next week as another trough looks to move across the central Rocky Mtns. 24 && .FIRE WEATHER... ...RETURN OF CRITICAL FIRE WEATHER CONDITIONS LATE WEEK AND INTO THE WEEKEND... Very dry air has spread farther east today into the Rio Grande Valley. Marginal critical conditions are expected for parts of central and western NM through the remainder of today. Deeper moisture remains in place across eastern NM where the threat of strong storms with locally heavy rainfall continues. Recoveries overnight will be fair across central and western NM and very good to excellent across the east with more low clouds. A ridge of high pressure will build northward into NM Thursday and Friday with above normal temperatures and lighter winds. The focus for isolated storms will continue over eastern NM Thursday then mainly over far southeastern NM Friday. The west will remain very dry with single digit min humidities and poor recoveries. Haines values of 6 will be common with super Haines for parts of the Rio Grande Valley and western NM both days. The upper ridge will break down quickly Saturday and lead to more widespread strong southwest winds across NM. Critical fire weather conditions Saturday will be followed by poor overnight recoveries, then another round of critical fire weather Sunday for central and eastern NM. Critical conditions may occur through Monday as an upper wave ejects slowly northeastward across Colorado. Guyer && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 23, 2:35 PM MDT, 3 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 235 PM MDT Wed May 23 2018 NMZ501>540-241100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 235 PM MDT Wed May 23 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...This Afternoon and Tonight There is a slight risk of severe thunderstorms across eastern New Mexico this afternoon until 9 pm this evening. Severe storms will be capable of producing large hail and strong gusty winds, with the potential for tornadic activity across southeastern New Mexico. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. However, weather can change very rapidly. Always use the latest forecasts, watches and warning for planning purposes. .SPOTTER INFORMATION STATEMENT... Spotters should report severe weather through the National Weather Service Albuquerque web site or by calling 1.888.386.7637. 24
In the hours before
Local storm report, May 23, 4:37 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
437 PM MDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 2 SE SEDAN 36.12N 103.11W
05/23/2018 M0.88 INCH UNION NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ201800655
GUYERLocal storm report, May 23, 4:42 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
442 PM MDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 2 E MORA 35.97N 105.29W
05/23/2018 E1.75 INCH MORA NM TWITTER FEED
&&
EVENT NUMBER ABQ201800656
RJHLocal storm report, May 23, 5:22 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
522 PM MDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLASH FLOOD 6 N DILIA 35.28N 105.06W
05/23/2018 SAN MIGUEL NM STORM CHASER
&&
EVENT NUMBER ABQ201800657
RJHLocal storm report, May 23, 5:25 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
525 PM MDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL 3 ENE TECOLOTITO 35.25N 105.11W
05/23/2018 E1.50 INCH SAN MIGUEL NM STORM CHASER
&&
EVENT NUMBER ABQ201800658
RJHSpecial weather statement, May 23, 5:49 PM MDT, 12 minutes before
Special Weather Statement National Weather Service Albuquerque NM 549 PM MDT WED MAY 23 2018 NMZ536-240015- Roosevelt County- 549 PM MDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROOSEVELT COUNTY UNTIL 615 PM MDT... At 549 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Pep, or 24 miles south of Portales, moving northeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Dora and Rogers. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 900 PM MDT for east central New Mexico. LAT...LON 3372 10346 3383 10364 3415 10345 3400 10318 TIME...MOT...LOC 2349Z 213DEG 22KT 3385 10351 40
Local storm report, May 23, 5:52 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
552 PM MDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 16 E ELKINS 33.69N 103.78W
05/23/2018 M1.00 INCH CHAVES NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ201800659
TRMThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:01 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 59 min |
| May 23, 6:12 PM MDT | Severe Thunderstorm Warning | ABQ | Mora | 50 min |
| May 23, 6:16 PM MDT | Special Weather Statement | ABQ | 29 min | |
| May 23, 6:18 PM MDT | Special Weather Statement | ABQ | Roosevelt | 27 min |
| May 23, 6:44 PM MDT | Special Weather Statement | ABQ | Quay | 31 min |
| May 23, 6:48 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 57 min |
| May 23, 6:50 PM MDT | Special Weather Statement | ABQ | Roosevelt | 25 min |
| May 23, 6:53 PM MDT | Special Weather Statement | ABQ | San Miguel | 37 min |
| May 23, 6:59 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 35 min |
| May 23, 7:10 PM MDT | Flash Flood Warning | ABQ | San Miguel | 111 min |
| May 23, 7:26 PM MDT | Severe Thunderstorm Warning | ABQ | Quay, Union | 42 min |
| May 23, 7:45 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 60 min |
| May 23, 7:49 PM MDT | Special Weather Statement | ABQ | Quay | 26 min |
| May 23, 7:53 PM MDT | Flash Flood Warning | ABQ | Mora | 4 hr |
| May 23, 7:57 PM MDT | Special Weather Statement | ABQ | San Miguel | 33 min |
| May 23, 8:01 PM MDT | Severe Thunderstorm Warning | ABQ | Harding | 44 min |
| May 23, 8:15 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 37 min |
| May 23, 8:26 PM MDT | Flash Flood Warning | ABQ | Quay | 3 hr |
| May 23, 8:44 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, San Miguel | 46 min |
| May 23, 8:55 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 3 hr |
| May 23, 9:05 PM MDT | Flash Flood Warning | ABQ | Harding, Quay | 2 hr |
| May 23, 9:10 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 31 min |
| May 23, 9:32 PM MDT | Special Weather Statement | ABQ | Harding | 43 min |
| May 24, 2:27 PM MDT | Fire Weather Watch | ABQ | Bernalillo, Catron, Cibola, McKinley, Sandoval, San Juan and 2 more | 36 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.